Oklahoma, 2016

Tornado and Hail in Oklahoma, March 23, 2016

March 23, 2016 · NWS TSA · 18 events in 9 counties and zones

Strong to severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the late afternoon hours of the 23rd. The storms developed eastward across eastern Oklahoma and northwestern Arkansas during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed along and ahead of a dry line over central Oklahoma during the late afternoon hours of the 23rd. The storms developed eastward across eastern Oklahoma and northwestern Arkansas during the evening hours. The storms produced a strong tornado, hail up to golfball size, and damaging wind across eastern Oklahoma as they moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 23, 5:08 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 23, 5:08 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
608 PM CDT WED MAR 23 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR to VFR conditions are expected through tonight at all area
TAF sites with scattered thunderstorms affecting the western Arkansas
TAF sites from 02-06z. KMLC will see the potential for thunderstorms
from 00-03z. VFR conditions are expected for much of Thursday.

&&

.PREV DISCUSSION... /ISSUED 252 PM CDT WED MAR 23 2016/

DISCUSSION...
Fire and severe weather concerns dominate the forecast for the
next 6 to 9 hours, with a dryline sitting just west of the
forecast area and a cold front moving through the panhandle
region. Substantial CU field has developed across eastern Oklahoma
in the axis of best low level moisture. To the west of the CU
field, low level dew points remain in the 50s despite winds being
substantially veered, but the moisture in this area is fairly
shallow. Isolated thunderstorms could develop as early as late
afternoon, with better areal coverage likely by mid evening.
Instability and wind fields will be supportive of all modes of
severe weather, including at least some potential for supercells
and tornadoes, per model ensembles of updraft helicity. Most, if
not all, of the thunderstorm activity should be east of the
forecast area by the midnight to 1 am time frame.

On the fire weather front, relative humidities will fall quickly
following the dryline passage. Mesonet observations indicate 20
percent humidities only a county west of the forecast area, with
even lower values to the west of that. Winds will shift to a more
westerly direction following the dryline passage, with gusts
likely to approach and possibly exceed 50 mph, given what has
occurred in western Oklahoma behind the boundary. For any ongoing
fires, a wind shift and increase in speed should be expected and
prepared for. The worst fire weather conditions through early
evening will be along and west of Highway 75, with some
improvement with the loss of daytime heating this evening. Winds
should remain gusty through the night, however, which could prove
problematic for ongoing fire fights. The Wind Advisory will be
extended through 1 am tonight.

Below normal temperatures will follow the aforementioned cold
front for Thursday and Thursday night. Sub-freezing temperatures
are likely for parts of northeast Oklahoma and into northwest
Arkansas late Thursday night and into Friday morning. A Freeze
Watch will be issued for areas northeast of a Pawnee to Tahlequah
to Ozark line.

Southerly winds will return for Friday, leading to warmer
temperatures to close out the week and begin the weekend. Saturday
night and into early Sunday continues to feature higher rain
chances, but recent model runs indicate that the entire day Sunday
may not be a washout, although it still should be chilly. Another
warmup is expected early next week, with highs by Tuesday just
above normal.

&&

.TSA Watches/Warnings/Advisories...
OK...Freeze Watch from late Thursday night through Friday morning for
     OKZ054>059-061>063-068-069.

     Wind Advisory until 1 AM CDT Thursday for OKZ054>071-073.

AR...Freeze Watch from late Thursday night through Friday morning for
     ARZ001-002-010-011-019-020.

     Wind Advisory until 1 AM CDT Thursday for ARZ001-010.

&&

AVIATION...10
Hazardous weather outlook, Mar 23, 3:53 PM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
453 PM CDT WED MAR 23 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241030-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
453 PM CDT WED MAR 23 2016

...CRITICAL FIRE WEATHER CONDITIONS ONGOING NORTHEAST OKLAHOMA...
...SEVERE WEATHER POTENTIAL INCREASES THIS EVENING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS EVENING AND TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA INTO NORTHWEST ARKANSAS.
	ONSET...AFTER 7 PM.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...ALONG AND EAST OF HIGHWAY 75.
	ONSET...AFTER 6 PM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...SIGNIFICANT.
	AREA...WEST OF A LINE FROM CRAIG TO MCINTOSH COUNTIES.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND WEST OF HIGHWAY 75.

DISCUSSION...
CRITICAL FIRE WEATHER CONDITIONS ARE ONGOING AND WILL
CONTINUE TO SPREAD EASTWARD TOWARD THE HIGHWAY 75 CORRIDOR
INTO THE EARLY EVENING HOURS.  EXTREMELY LOW HUMIDITY VALUES
AND VERY STRONG WINDS WILL CREATE DANGEROUSLY AGGRESSIVE
WILDFIRE SPREAD POTENTIAL WITHIN THIS CORRIDOR.

THUNDERSTORMS WILL INCREASE THIS EVENING ALONG AND WEST OF
A LINE FROM TULSA TO MCALESTER.  SUFFICIENT INSTABILITY AND
WIND SHEAR ARE PRESENT TO SUPPORT SEVERE WEATHER POTENTIAL
AS STORMS MOVE RAPIDLY TO THE NORTHEAST.  FURTHERMORE...
THE STRONGEST STORMS WILL POSE THE POTENTIAL FOR TORNADOES
HOWEVER CONDITIONS ARE NOT FAVORABLE FOR A WIDESPREAD OR
PROLONGED TORNADIC THREAT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...HIGH WIND POTENTIAL.
FRIDAY...NO HAZARDS.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...NO HAZARDS.
TUESDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
GUSTY NORTHWESTERLY WINDS WILL CONTINUE ON THURSDAY
AS THE STRONG STORM SYSTEM MOVES EAST OF THE AREA.
THE NEXT STORM SYSTEM ARRIVES OVER THE WEEKEND WITH
INCREASING THUNDERSTORM CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Mar 23, 5:57 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
657 PM CDT WED MAR 23 2016

OKZ065-066-071-240030-
OKFUSKEE OK-MCINTOSH OK-OKMULGEE OK-
657 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OKFUSKEE...
SOUTHEASTERN OKMULGEE AND WESTERN MCINTOSH COUNTIES UNTIL 730 PM
CDT...

AT 657 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF HANNA...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
OKMULGEE...                       HENRYETTA...
MORRIS...                         DEWAR...
SCHULTER...                       GRAYSON...
HANNA...                          HOFFMAN...
STIDHAM...                        RAIFORD...
LAKE EUFAULA STATE PARK...        HITCHITA...
PIERCE...                         VERNON...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 237 AND
258.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN OKLAHOMA.

LAT...LON 3564 9594 3548 9560 3519 9584 3519 9587
      3516 9588 3515 9590 3518 9599 3529 9598
      3529 9606
TIME...MOT...LOC 2357Z 204DEG 43KT 3526 9595
Special weather statement, Mar 23, 6:22 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
722 PM CDT WED MAR 23 2016

OKZ066-070-071-240100-
MUSKOGEE OK-MCINTOSH OK-OKMULGEE OK-
722 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OKMULGEE...NORTH
CENTRAL MCINTOSH AND NORTHWESTERN MUSKOGEE COUNTIES UNTIL 800 PM
CDT...

AT 722 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF COUNCIL HILL...MOVING NORTHEAST AT 50 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
OKTAHA...                         BOYNTON...
COUNCIL HILL...                   RENTIESVILLE...
LAKE EUFAULA STATE PARK...        WAINWRIGHT...
SUMMIT...                         HITCHITA...
JAMESVILLE...                     ERAM...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 253 AND
261.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
EASTERN OKLAHOMA.

LAT...LON 3580 9567 3565 9531 3540 9565 3550 9582
TIME...MOT...LOC 0022Z 216DEG 51KT 3552 9568
Special weather statement, Mar 23, 6:33 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
733 PM CDT WED MAR 23 2016

OKZ065-066-070-240100-
OKFUSKEE OK-MUSKOGEE OK-OKMULGEE OK-
733 PM CDT WED MAR 23 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL OKFUSKEE...CENTRAL
OKMULGEE AND WESTERN MUSKOGEE COUNTIES UNTIL 800 PM CDT...

AT 732 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HENRYETTA...
MOVING NORTHEAST AT 60 MPH.

NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IN OR NEAR THE PATH INCLUDE...
OKMULGEE...                       HENRYETTA...
MORRIS...                         DEWAR...
SCHULTER...                       GRAYSON...
BALD HILL...                      PHAROAH...
BRYANT...                         ERAM...

THIS INCLUDES INTERSTATE 40 IN OKLAHOMA BETWEEN MILE MARKERS 229 AND
241.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR
SOUTHEASTERN OKLAHOMA.

LAT...LON 3585 9583 3574 9565 3555 9581 3555 9582
      3553 9582 3538 9595 3537 9598 3534 9598
      3531 9601 3543 9615
TIME...MOT...LOC 0032Z 215DEG 64KT 3545 9601

The radar

The Tulsa radar (KINX), 56 km away, was scanning. The volume nearest the first event began at 00:33 UTC.

Open the radar archive at this moment

Event by event

14 hail, 3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Muskogee

When
March 23, 6:33 PM CST
Where
Muskogee County, 2 mi NE of Boynton
Measured
1 in hail
Reported by
Post Office
Coordinates
35.670, -95.625

Hail, Okmulgee

When
March 23, 6:36 PM CST
Where
Okmulgee County, 1.06 mi SW of Dewar
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
35.458, -95.941

Hail, Okmulgee

When
March 23, 6:37 PM CST
Where
Okmulgee County, 0.75 mi SSW of Henryetta
Measured
1 in hail
Reported by
Public
Coordinates
35.440, -95.983

Hail, Muskogee

When
March 23, 6:53 PM CST
Where
Muskogee County, 1 mi E of Jamesville
Measured
1.25 in hail
Property damage
$5,000
Reported by
Public
Coordinates
35.750, -95.632

Hail, Wagoner

When
March 23, 6:54 PM CST
Where
Wagoner County, 3.22 mi NNE of Wagoner Airstrip
Measured
1.5 in hail
Property damage
$10,000
Reported by
Public
Coordinates
36.014, -95.312

Hail, Muskogee

When
March 23, 6:57 PM CST
Where
Muskogee County, 0.75 mi SSE of Jamesville
Measured
1.75 in hail
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
35.739, -95.647

Thunderstorm Wind, McIntosh

When
March 23, 7:04 PM CST
Where
McIntosh County, 2.1 mi W of Eufaula Muni Arpt
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
35.303, -95.657

The Oklahoma Mesonet station near Eufaula measured 66 mph thunderstorm wind gusts.

Hail, Mayes

When
March 23, 7:11 PM CST
Where
Mayes County, 3 mi SE of Locust Grove
Measured
1.75 in hail
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.169, -95.132

Hail, Mayes

When
March 23, 7:14 PM CST
Where
Mayes County, 4 mi E of Locust Grove
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.200, -95.098

Thunderstorm Wind, McIntosh

When
March 23, 7:15 PM CST
Where
McIntosh County, 1.51 mi WNW of Eufaula Fork Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.239, -95.544

Strong thunderstorm wind blew down large tree limbs.

Hail, Mayes

When
March 23, 7:15 PM CST
Where
Mayes County, 2 mi E of Locust Grove
Measured
1.25 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
36.200, -95.134

Hail, Mayes

When
March 23, 7:24 PM CST
Where
Mayes County, 3 mi E of Mazie
Measured
1 in hail
Reported by
Public
Coordinates
36.100, -95.316

Hail, Muskogee

When
March 23, 7:39 PM CST
Where
Muskogee County, 0.96 mi SSE of Porum
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.357, -95.265

Hail, Mayes

When
March 23, 7:39 PM CST
Where
Mayes County, 0.44 mi SSW of Salina
Measured
1 in hail
Reported by
Public
Coordinates
36.294, -95.152

Hail, Pushmataha

When
March 23, 7:47 PM CST
Where
Pushmataha County, 1.94 mi NNW of Sardis
Measured
1 in hail
Reported by
Public
Coordinates
34.678, -95.407

Hail, Latimer

When
March 23, 7:50 PM CST
Where
Latimer County, 0.75 mi NNE of Yanush
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.710, -95.314

Tornado, Adair

When
March 23, 8:51 PM CST to 8:54 PM CST
Where
Adair County, 11.33 mi SE of Stilwell to 11.08 mi SE of Stilwell
Rating
EF1
Path length
1.8 mi
Path width
480 yd
Continued into
Crawford, Ar (TSA)
Reported by
NWS Storm Survey
Coordinates
35.692, -94.504

This is the first segment of a three segment tornado. In Adair County, this tornado snapped or uprooted numerous trees. Based on this tree damage, maximum estimated wind in this segment of the tornado was 95 to 105 mph. The tornado continued into Crawford County, Arkansas.

Thunderstorm Wind, Le Flore

When
March 23, 9:06 PM CST
Where
Le Flore County, 1.06 mi N of Heavener
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.895, -94.602

Thunderstorm wind gusts were estimated to 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyThe tornado archive for Oklahoma, 2016Warnings in Oklahoma, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 623614, 623615, 623616, 623617, 623621, 623623, 623626, 623629, 623632, 623636, 623638, 623639, 623640, 623641, 623642, 623643, 625789, 623644.